I’m hoping that by posting this I can help other people avoid getting into the same quandary in which I’ve found myself.
As background, I have an autoimmune disease called Myasthenia Gravis. This disease causes weakness in my muscles, and occasionally causes double vision that is pretty debilitating if you want to hold a steady job, drive, and generally function normally in society. I’ve taken prednisone for 15 years to keep my double vision in check, but prednisone is a harsh mistress; it causes bone loss, blood sugar issues, bacteria and yeast overgrowth, and more.
Boarding the quercetin train
So last fall I went to a doctor who recommended that I take a mega dose of quercetin + vitamin C to help me get off prednisone. He told me that the quercetin would help my body make its own cortisol, which would reduce my reliance on prednisone. He initially put me on a dose of 1500 mg 3x/day, with a goal of increasing to 3000 mg 3x/day. He also put me on a number of other supplements that he produced and sold himself, and prescribed me a no carb, alkaline diet to help with my gut problems.
As I increased my quercetin dose, I noticed that I felt pretty terrible. I felt achy, and every time i increased my dose my double vision got WORSE, not better. The doctor’s office said that i was probably ‘working out some toxins’ and that I should keep with it. When I next saw the doctor, he told me that I should keep increasing, and he had me taking 5000 mg 3x/day at the peak. During this time, my Myasthenia Gravis symptoms were ‘off the rails.’ I had never felt as weak in my whole life as I did during the period when I was taking a high dose of quercetin. I could barely smile, I had a hard time talking, and I struggled with double vision. I also was down to about 111 pounds from my normal 120-125 pounds, and I couldn’t gain weight no matter how much I ate.
I did enjoy some benefits from the regime. The foot and toenail fungus that had plagued me for a few years disappeared. My grey hairs actually started turning back to brown – I pulled out a few grey hairs that had brown roots. My guts were very manageable during this time period.
But there were some scary things happening too. I started having trouble breathing while I was running; I started wheezing for the first time in my life. I noticed a rattle in my chest while I was lying down. And overall, I felt very unsure about taking this drug. I couldn’t find any major studies on quercetin, and all the articles I read advised not to take more than 1000 mg/day. I was taking more than 10 times that much.
Breakdown of trust
When I challenged the doctor about quercetin’s safety, his repeated response was that he had been taking it for 20 years with no problems. I asked him for studies showing its safety and efficacy, and he pointed me to a few studies from the 90’s that demonstrated quercetin’s positive effects – but these were NOT studies on mega-doses of quercetin; they were studies of quercetin in its natural state (in green tea, red wine, etc).I told him I wanted to stop taking it, but when I lowered my dose I was having withdrawals exactly like prednisone withdrawals. He said this was impossible, yet I felt it every time I decreased my quercetin dose. He told me if I stopped taking quercetin I’d be in trouble – ‘just see how much prednisone you’ll have to take.’
My trust in him was completely broken and I stopped seeing the doctor immediately. But I couldn’t stop taking the quercetin, because every time I tried reducing my dose I’d be up all night, heart beating for days, full of anxiety. It turns out that quercetin interacts with prednisone, increasing the amount of time that the prednisone stays in your body. So once my body adapted to having a certain level of predisone/cortisol, trying to reduce it put me into serious withdrawal. This has been confirmed by a pharmacist that I recently consulted with.
So fast forward to today. I am now ‘addicted’ to predisone AND quercetin; I am still on 9500 mg of quercetin a day. I am still purchasing it online from the same doctor at a cost of about $280/month, because I want the quality and contents of the supplement to remain stable while I’m trying to reduce it.
Discovery: Quercetin blocks fructose and glucose absorption
I’ve also been taking digestive enzymes that have been helping with my stomach problems, but I simultaneously developed burning in my fingers and toes. After some self-tracking, I learned that the burning happened when I ate sugar, and especially fructose. Through the help of my health coach Josh, I discovered some articles that may help explain this; one research study found that quercetin actually blocks the absorption of fructose and glucose in the intestines. If that’s true, that could explain why my body was feeling inflamed when I ate fructose and sugars. It also could explain why I lost 10 pounds and could not manage to gain it back while I was on a super megadose of quercetin. Here’s a quote from the paper:
Because the flavonoid quercetin, a food component with an excellent pharmacology safety profile, might act as a potent luminal inhibitor of sugar absorption independent of its own transport, flavonols show promise as new pharmacologic agents in the obesity epidemic.
This was heavily denied by my doctor – he said there was no way anything I was taking could be causing me to lose weight.
My advice to prednisone-dependent people thinking about taking quercetin:
- If you’ve been taking prednisone for a very long time like I have, be cautious and well-informed before you take supplements that interact with it.
- When a doctor is trying to push you to buy supplements that he makes himself, there’s probably a conflict of interest.
- Be wary of supplements that are under-researched; who knows what the side effects might be.
Wish me luck, amigos.
Update 10/11/12 – I now believe that the breathing problems I have experienced while on quercetin may be a flare-up of my autoimmune disease. My latest theory is that the quercetin has kick-started my immune system, which is good for many people, but for me I believe that it has caused my lungs to become weak at certain times. I will keep you posted.